ArticleThe journal of allergy and clinical immunology. In practice
The Frequency and Clinical Features of Hypersensitivity Reactions to Antiepileptic Drugs in Children: A Prospective Study.
Article in The journal of allergy and clinical immunology. In practice. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 12 papers.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
12 citing papers in PubMed, 26 citations in OpenAlex.
- A protocol proposal for safe dental anaesthesia in paediatric patients with allergic backgrounds: insights from a case series of allergic patients.European archives of paediatric dentistry : official journal of the European Academy of Paediatric Dentistry · 2026Article
- Drug hypersensitivity reactions in children in clinical practice: A WAO Statement.The World Allergy Organization journal · 2025Review
- Hypersensitivity Reactions to Anticonvulsants.Current allergy and asthma reports · 2025Review
- Risk factors for drug hypersensitivity reactions in children.Italian journal of pediatrics · 2024Review
- Evaluation of risk factors for recurrence of cutaneous adverse reactions due to anti-seizure medications in children: A retrospective study.Current journal of neurology · 2023Article
- Effects of Intracerebroventricular Injection of the Steroidal and Non-Steroidal Anti-Inflammatory Drugs on the Seizures during the Estrous Cycle in Rat.Archives of Razi Institute · 2023Article
- Black-Box Warnings of Antiseizure Medications: What is Inside the Box?Pharmaceutical medicine · 2023Review
- Patterns of Antiepileptic Drug Reactions in Children: A Multicenter Study.Iranian journal of child neurology · 2022Article
- Reintroduction of oxcarbazepine after allergic reaction in two pediatric patients with epilepsy.Annals of clinical and translational neurology · 2021Article
- Adverse Skin Reactions with Antiepileptic Drugs Using Korea Adverse Event Reporting System Database, 2008-2017.Journal of Korean medical science · 2020Article
- Slow graded reintroduction of oxcarbazepine for delayed maculopapular eruption.Annals of allergy, asthma & immunology : official publication of the American College of Allergy, Asthma, & Immunology · 2019Article
- Pediatric Drug Hypersensitivity.Current allergy and asthma reports · 2019Review
Corrections and comments
- Commented on by
Authors and funding
10 authors at 2 institutions in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
backgroundAntiepileptic drugs (AEDs) can cause hypersensitivity reactions during childhood. Studies report a wide clinical spectrum of reactions with AED use, ranging from a mild rash to severe cutaneous reactions.
objectiveTo determine the prevalence and clinical features of AED hypersensitivity reactions during childhood.
methodsPatients in our pediatric neurology clinic who were prescribed an AED for the first time between November 2015 and November 2016 were monitored and those who developed skin rash during this period were evaluated.
resultsA total of 570 patients were evaluated. The median age of the patients was 8.86 (interquartile range, 4.2-13.7) years, and 55.8% (318) of patients were male. The most frequently used AEDs were valproic acid (42%, n = 285) and carbamazepine (20.4%, n = 116). Hypersensitivity reactions to AEDs developed in 5.4% of patients. Of these patients, 71% (29) had cutaneous drug reactions and 29% (9) had severe cutaneous drug reactions; 61.3% (19) were using aromatic AEDs, and the leading suspected AED was carbamazepine (45.2%). Comparison of patients who did and did not develop AED hypersensitivity showed that hypersensitivity was more frequent among patients who were younger than 12 years, who used aromatic AEDs, or who used multiple AEDs. In addition, according to regression analysis results, aromatic AED use significantly increased the risk of AED hypersensitivity (P < .001).
conclusionsAlthough allergic reactions to AEDs are rare, they are of significance because they can cause life-threatening severe cutaneous drug reactions. Therefore, patients receiving AEDs, especially aromatic AEDs, must be monitored closely.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.